Computational Methods and Function Theory

, Volume 14, Issue 4, pp 721–734 | Cite as

On Three Balls Theorem for Discrete Harmonic Functions

  • Maru Guadie
  • Eugenia Malinnikova


We give an elementary argument to prove the Three Balls Theorem for continuous harmonic functions in \({\mathbb {R}}^n\) which can be adapted to the case of discrete harmonic functions on the lattice. The discrete analog of the Three Balls Theorem that we obtain contains an additional term that depends on the mesh size of the lattice and goes to zero when the mesh size goes to zero. We also show that any discrete harmonic function on a cube coincides with a discrete harmonic polynomial on this cube.


Discrete Laplace operator Three Balls Theorem Logarithmic convexity Lagrange interpolation Chebyshev nodes 

Mathematics Subject Classification (2000)

65N22 65N12 35J05 



The authors would like to thank the Center of Advanced Study at the Norwegian Academy of Science and Letters in Oslo where the work was completed. This work is a part of the first author’s Ph.D. thesis. It is our pleasure to thank the external members of the evaluation committee of the thesis Alexander Rashkovskii and Eero Saksman for their useful questions and remarks.


  1. 1.
    Agmon, S.: Unicité et convexité dans les problèmes différentiels. Séminaire de Mathématiques Supérieures, no. 13 (Été, 1965), Les Presses de l’Université de Montréal, Montreal (1966)Google Scholar
  2. 2.
    Alessandrini, G., Rondi, L., Rosset, E., Vessella, S.: The stability for the Cauchy problem for elliptic equations. Inverse Probl. 25(12), 123004 (2009). 47 ppCrossRefMathSciNetGoogle Scholar
  3. 3.
    Boyer, F., Hubert, F., Le Rousseau, J.: Discrete Carleman estimates for elliptic operators in arbitrary dimension and applications. SIAM J. Control Optim. 48, 5357–5397 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Brummelhuis, R.: Three-spheres theorem for second order elliptic equations. J. Anal. Math. 65, 179–206 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Carleman, T.: Sur un problème d’unicité pur les systèmes d’équations aux dérivées partielles à deux variables indépendantes. Ark. Mat., Astr. Fys. 26(17) (1939)Google Scholar
  6. 6.
    Dahlquist, G., Björck, Å.: Numerical Methods in Scientific Computing. SIAM, New Delhi (2008)CrossRefzbMATHGoogle Scholar
  7. 7.
    Ervedoza, S., de Gournay, F.: Uniform stability estimates for the discrete Calderon problems. Inverse probl. 27, 125012 (2011)CrossRefGoogle Scholar
  8. 8.
    Falk, R.S., Monk, P.B.: Logarithmic convexity for discrete harmonic functions and approximation of the Cauchy problem for Poisson’s equation. Math. Comput. 47, 135–149 (1986)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Garofalo, N., Lin, F.: Monotonicity properties of variational integrals, \(A_p\) weights and unique continuation. Indiana Univ. Math. J. 35, 245–268 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Guadie, M.: Stability estimates for discrete harmonic functions on product domains. Appl. Anal. Discrete Math. 7, 143–160 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Gaudie, M.: Harmonic functions on square lattices: uniqueness sets and growth properties. PhD thesis. Norwegian University of Science and Technology, Trondheim (2013)Google Scholar
  12. 12.
    Gaudie, M., Malinnikova, E.: Stability and regularization for determining sets of discrete Laplacian. Inverse Probl. 29, 075018 (2013)CrossRefGoogle Scholar
  13. 13.
    Heilbronn, H.A.: On discrete harmonic functions. Proc. Camb. Philos. Soc. 45, 194–206 (1949)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Kenig, C., Restriction theorems, Carleman estimates, uniform Sobolev inequalities and unique continuation. In Harmonic analysis and partial differential equations (El Escorial, 1987), pp. 69–90. Lecture Notes in Mathematics, 1384. Springer, Berlin (1989)Google Scholar
  15. 15.
    Klibanov, M.V., Santosa, F.: A computational quasi-reversibility method for Cauchy problems for Laplace’s equation. SIAM J. Appl. Math. 51, 1653–1675 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Korevaar, J., Meyers, J.L.H.: Logarithmic convexity for supremum norms of harmonic functions. Bull. Lond. Math. Soc. 26, 353–362 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Landis, E.M., Gusarov, A.L.: A variant of the three-balls theorem for solutions of an elliptic equation and a related theorem of Phragmn–Lindelf type. Trudy Sem. Petrovsk. 8, 169–186 (1982)MathSciNetGoogle Scholar
  18. 18.
    Lavrent’ev, M.M.: O Nekotorykh Nekorrektnykh Zadachakh Matematicheskoi Fiziki. (Russian) Izdat. Sibirsk. Otdel. Akad. Nauk SSSR, Novosibirsk (1962)Google Scholar
  19. 19.
    Lippner, G., Mangoubi, D.: Harmonic functions on the lattice: Absolute monotonicity, propagation of smallness, construction. ArXiv:1312.4550
  20. 20.
    Malinnikova, E.: The theorem on three spheres for harmonic differential forms. In Complex analysis, operators, and related topics, Operator Theory: Advantage and Application, vol. 113, pp. 213–220. Birkhuser, Basel (2000)Google Scholar
  21. 21.
    Malinnikova, E.: Propagation of smallness for solutions of generalized Cauchy-Riemann systems. Proc. Edinb. Math. Soc. 47, 191–204 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Reinhardt, H.-J., Han, H., Háo, D.N.: Stability and regularization of a discrete approximation to the Cauchy problem for Laplace’s equation. SIAM J. Numer. Anal. 36, 890–905 (1999)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Vessella, S.: A continuous dependence result in the analytic continuation problem. Forum Math. 11, 695–703 (1999)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of Mathematical SciencesNorwegian University of Science and TechnologyTrondheimNorway

Personalised recommendations